Women often point to birth control pills as a cause of weight gain, but researchers have largely debunked this claim.
Women may experience a slight "water weight" gain shortly after starting the pill because birth control pills can alter your water metabolism. Both the estrogen and progestin in the pills can cause fluid retention, a temporary and usually cyclic effect that often begins in the first month as a result of an increase in sodium. Reducing your salt intake moderately can help control this type of water retention.
As with other possible side effects of the pill, any weight gain is generally minimal and goes away within 2 to 3 months. If you happen to be one of those few women who put on pounds, talk to your doctor. The estrogen in the pill can also cause weight gain due to increased breast, hip, or thigh tissue, usually after several months on the pill. This causes swollen ankles, breast tenderness, discomfort with contact lenses, or a weight gain of up to five pounds.